Texas, 2024

Damaging Wind in Texas, June 1, 2024

June 1, 2024 · NWS EWX · 1 event in 1 county or zone

An upper-level shortwave trough moved over a dryline and generated thunderstorms in West Texas. One of these storms moved into Val Verde County and produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper-level shortwave trough moved over a dryline and generated thunderstorms in West Texas. One of these storms moved into Val Verde County and produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 1, 9:34 PM CST, 51 minutes earlier.

Area forecast discussion, Jun 1, 9:34 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1034 PM CDT Sat Jun 1 2024

...New UPDATE...

.UPDATE...
Issued at 1028 PM CDT Sat Jun 1 2024

Severe thunderstorms have developed in northern Mexico and are moving
toward Val Verde County. Additional storms could form farther south
and move into Texas. We have issued a Severe Thunderstorm Watch until
3 AM. Hail up to two inches and wind gusts up to 70 mph are the most
likely threats.

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 231 PM CDT Sat Jun 1 2024

Radar trends show some isolated convection slowly developing for
areas generally along and east of the Interstate 35 corridor. With
continued heating, we expect to see additional showers and storms
develop over these areas as well as portions of the Hill Country
through this afternoon. Severe Thunderstorm Watch #365 for Lavaca and
DeWitt counties is ongoing, but may need to be cancelled early if
the current radar trends continue.

For the late evening into early Sunday morning, the focus for
convection will shift westward into the Rio Grande plains and
southern Edwards Plateau as a complex of storms is expected to move
out of the lower Trans Pecos region. A good amount of the hi-res
models and even some support from the global run of the GFS tend to
favor a complex of storms moving in, so we have increased rain
chances over the NBM. Exactly how far the complex can move across
our region is in question, but for now we have added rain chances to
the forecast for early tomorrow morning as far east as a Llano to
New Braunfels line. Some strong to severe storms are possible, with
large hail and damaging winds being the main concerns. For most of
the remainder of Sunday, we will keep the forecast dry. The
exception being across our north and northeastern counties where
models depict some isolated afternoon storms may develop.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 231 PM CDT Sat Jun 1 2024

Overall stability begins to ramp up Monday, but another shortwave
pulls out of the westerlies from the higher terrain late Monday. The
deterministic runs show a pretty consistent signal for high plains
induced or dry-line storms forming out north/west and moving toward
our central counties in the evening. Storm strength and expected
coverage is chosen as a split between deterministic consensus and the
more conservative NBM.

Moisture in soils has not really improved much with the multiple
rounds of rain covering mostly over the Hill Country and Central TX.
Thus the high dew point environment over our southern counties may be
overdone in terms of the models not mixing out the air enough to
reflect the appropriate temperature and heat index that should both
be increasing for Monday. We think the HI will begin to approach
advisory levels but have low confidence, especially given the
erratic day-to-day trends we saw with the early season heat wave
last week. Height fields aloft appear to climb faster by Tuesday, and
this might be the next day a NPW product is warranted. Some light NW
flow remains over North TX so some isolated Hill Country convection
is noted for Tuesday afternoon.

More dominant high amplitude upper ridging builds over TX by
Wednesday, so the potential for northerly flow driven storms should
decrease over at least our portion of TX. This pattern also resembles
the more classic upper ridge driven heat wave, as opposed to the
plateau wind driven one from last week. As can be expected, this
could mean the beginning of our effective summer as the westerly flow
gets blocked. Similar to the previous heat wave, this upcoming hot
period could be made more unpleasant by relatively light afternoon
and evening winds with little help from isolated storm outflows or a
sea breeze. On a positive note the ECM/GFS solutions do show a
somewhat vulnerable upper ridge being chipped away by instability
dropping south from the high plains and also a possible early
monsoonal flow from Mexico, just outside the 7-day forecast window.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Sat Jun 1 2024

All terminals are currently VFR and should remain that way through
the evening. There are isolated thunderstorms in Mexico west of Del
Rio. They are still a few of hours away and we have included a TEMPO
group from 04Z to 07Z. This timing may need to be adjusted. There is
a lower chance for convection overnight in Austin and San Antonio,
but chances are too low to include in the TAFs. Later tonight
ceilings will drop to MVFR at all sites. Recovery back to VFR will be
around noon Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  94  78  95 /  10  10   0  10
Austin Bergstrom Intl Airport  76  93  77  94 /  10  10   0  10
New Braunfels Muni Airport     77  96  78  96 /  20  10   0  10
Burnet Muni Airport            74  90  75  92 /  10  10  10  10
Del Rio Intl Airport           79 100  82 100 /  30  10   0  10
Georgetown Muni Airport        73  91  76  92 /  10  20   0  10
Hondo Muni Airport             76  97  77  96 /  30  10   0  10
San Marcos Muni Airport        76  94  77  95 /  10  10   0  10
La Grange - Fayette Regional   77  92  77  93 /  10  20   0   0
San Antonio Intl Airport       78  96  79  95 /  30  10   0  10
Stinson Muni Airport           78  97  79  97 /  30  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...18
Aviation...05
Hazardous weather outlook, Jun 1, 2:23 AM CST, 20 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
323 AM CDT Sat Jun 1 2024

TXZ171>173-183>194-202>209-217>225-228-020830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
323 AM CDT Sat Jun 1 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A few strong to severe storms and locally heavy rainfall are
possible this afternoon into evening. The main threats are large
hail, damaging winds, and minor flooding. The highest threat will
be across the Rio Grande Plains into the Edwards Plateau.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The heat will intensify next week to where Heat Advisories may be
needed across portions of the region mid week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports from any storms.

The radar

The Laughlin AFB radar (KDFX), 118 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
June 1, 10:25 PM CST
Where
Val Verde County, 15.7 mi NNW of Comstock
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
29.890, -101.270

A thunderstorm produced wind gusts measured at 53 kts by the Gray Ranch mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188463.